Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 277, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Nov 27, 2005, 1:22 PM CST for Marion County, Kansas. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 27, 2005, 1:22 PM CST (19:22 UTC)
- Expired
- Nov 27, 2005, 2:15 PM CST
- In force
- 53 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Marion County, KS
The radar
The Wichita radar (KICT), 76 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 27, 1:28 PM CST | HAIL 1 | N Peabody, KS | |
| Nov 27, 1:51 PM CST | TORNADO | E Marion, KS | TORNADO REPORTED ON THE GROUND EAST OF MARION. NO DAMAGE HAS BEEN REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 27, 12:36 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -282 J/kg
- Mixed-layer LCL
- 666 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 271922 SVRICT KSC115-272015- /O.NEW.KICT.SV.W.0277.051127T1922Z-051127T2015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 122 PM CST SUN NOV 27 2005 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL MARION COUNTY IN CENTRAL KANSAS. * UNTIL 215 PM CST. * AT 120 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR PEABODY...OR ABOUT 29 MILES NORTHWEST OF EL DORADO...MOVING NORTH AT 35 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... MARION...PEABODY...MARION LAKE THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... SAFETY INFORMATION FOR THIS WARNING FOLLOWS: SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 3818 9719 3814 9705 3842 9687 3847 9716 $$ CARUSO
1 follow-up statement
000 WWUS53 KICT 271932 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 132 PM CST SUN NOV 27 2005 KSC115-272015- /O.CON.KICT.SV.W.0277.000000T0000Z-051127T2015Z/ MARION KS- 132 PM CST SUN NOV 27 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR CENTRAL MARION COUNTY UNTIL 215 PM CST... AT 128 PM CST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF MARION...OR 31 MILES EAST OF MCPHERSON...AND MOVING NORTH AT 35 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL MARION COUNTY...INCLUDING THE TOWNS OF MARION AND MARION LAKE. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3818 9719 3814 9705 3842 9687 3847 9716 $$ CHANCE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 27, 10:47 AM CST, 2 hours 35 minutes earlier.
Area forecast discussion, Nov 27, 10:47 AM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1047 AM CST SUN NOV 27 2005 .UPDATE... NO MAJOR CHANGES TO THE CURRENT PACKAGE. LOW PRESSURE CONTINUES TO PROGRESS ACROSS THE CENTRAL PARTS OF THE STATE. SOUTHEAST FLOW AHEAD OF THE FRONT IS ADVECTING MID 50 DEWPOINTS INTO SOUTH CENTRAL AND SOUTHEAST KANSAS. WE WILL HAVE TO CONTINUE TO MONITOR THE ATMOSPHERE AS THE AFTERNOON PROGRESSES FOR POTENTIAL SEVERE WEATHER THREAT DUE TO A COLD POOL ALOFT...DECENT SHEAR PRESENT AND A DRY SLOT ROTATING ACROSS OKLAHOMA TOWARDS THE SOUTHERN SECTIONS OF KANSAS. LARGE HAIL IS LIKELY AND POSSIBLY A TORNADO IS POSSIBLE WITH ANY STORMS THAT DEVELOP. && .PREV DISCUSSION... /ISSUED 403 AM CST SUN NOV 27 2005/ DISCUSSION... FORECAST HIGHLIGHTS: 1) SVR THUNDERSTORM POTENTIAL OVER PRIMARILY SE KS THIS AFTERNOON. 2) STRONG NW WINDS TO OVERSPREAD CENTRAL KS TONIGHT, THEN ACROSS SC KS MONDAY. TODAY: FORECAST FOCUS IS ON BEHAVIOR OF INTENSE() UPSTAIRS LOW DIGGING SE ACROSS CENTRAL ROCKIES. PROGGED POSITIONING OF 300-MB JET MAX PLACES SE KS BENEATH LEFT EXIT REGION THIS AFTERNOON & WITH MODEST INSTABILITY AND STRONG DEEP-LAYER SPEED PRESENT, WL INCLUDE SEVERE DESCRIPTOR THIS AFTERNOON. TSRA THAT DEVELOP WILL BE FAST-MOVING, WITH DAMAGING WINDS THE PRIMARY THREAT. AS PARENT UPSTAIRS LOW APPROACHES, DEEP() SFC LOW WILL BEGIN TO LIFT NE ACROSS ERN 1/3 OF KS TO ALLOW WINDS TO SHIFT TO NW & INCREASE MARKEDLY EARLY THIS EVENING. WITH EXPECTED LATE ARRIVAL OF SYSTEM, CHECKED SWING ON ISSUING WIND ADVISORY FOR WRN CORRIDOR. TEMPERATURE GRADIENT WILL BE TIGHT & DIFFICULT TO PIN-POINT ACROSS SE KS (WHERE NO DOUBT ALIGNED WITH WARM ADVECTION AXIS) & ALONG NW CORRIDOR, WHERE NO DOUBT CLOSEST TO ONSET OF STRONG COLD ADVECTION LATE THIS AFTERNOON. TONIGHT: WITH DEEP() SFC LOW CONTINUING TO LIFT ACROSS NE KS & THE MO/IA BORDER, STRONG COLD ADVECTION INVADES FORECAST AREA IN NW-SE MANNER VIA STRONG NW WINDS THATLL LIKELY REACH 25-30 MPH ACROSS CENTRAL KS AROUND 12 MIDNIGHT. RA TO CHANGE TO -SN ACROSS WRN 1/2 OF CENTRAL KS 9 PM, ACROSS SC KS 12 MIDNIGHT, WITH -RA/-SN MIXTURE PICTURED FOR SE KS EARLY MONDAY MORNING, AS DEEP WRAP-AROUND MOISTURE OVERSPREADS NEIGHBORHOOD. GREATEST POTENTIAL FOR ACCUMULATING SN NO DOUBT TICKETED FOR CENTRAL KS WHERE 1-2 ACCUMULATIONS POSSIBLE BY DAYBREAK. WITH GROUNDS AS WARM AS THEYVE BEEN, ACCUMULATIONS SHOULD BE TEMPERED, HENCE THE CONSERVATIVE APPROACH. MONDAY: AS PREVIOUSLY-MENTIONED SFC LOW APPROACHES UPR MS VALLEY, NW WINDS WILL DIMINISH, WITH -SN CONFINED TO NRN TIER COUNTIES IN AFTERNOON. MONDAY NIGHT-TUE NIGHT: DRY WEATHER SLATED ALL AREAS AS WEAK SFC RIDGE MOVES ACROSS EAST ACROSS SRN PLAINS. WED & WED NIGHT: NEXT CHANCE FOR RA SLATED FOR WED AFTERNOON AS NEXT COLD FRONT SURGES E/SE ACROSS KS. TOO EARLY TO SPECULATE AS TO HOW MUCH MOISTURE WILL BE AVAILABLE FOR COLD FRONT TO WORK WITH, HENCE THE CONSERVATIVE APPROACH ON POPS FOR TIME BEING. && PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 57 34 40 23 / 50 60 20 0 HUTCHINSON 54 32 39 22 / 60 60 30 0 NEWTON 58 33 39 22 / 50 60 30 0 ELDORADO 60 34 40 23 / 50 50 30 0 WINFIELD-KWLD 59 35 42 24 / 50 50 20 0 RUSSELL 50 29 36 20 / 60 70 40 0 GREAT BEND 49 30 38 21 / 60 70 30 0 SALINA 56 32 36 20 / 60 70 40 0 MCPHERSON 56 32 37 21 / 60 60 30 0 COFFEYVILLE 66 37 42 25 / 50 40 20 0 CHANUTE 64 36 40 24 / 50 40 20 0 IOLA 64 35 40 24 / 50 40 20 0 && .ICT WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 6 PM SUNDAY TO 6 AM MONDAY FOR KSZ032-033-047>053-067-068-082-083. &&
Hazardous weather outlook, Nov 27, 10:58 AM CST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1058 AM CST SUN NOV 27 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-281200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1058 AM CST SUN NOV 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT FOR TODAY...THUNDERSTORMS ARE POSSIBLE OVER PRIMARILY SOUTHEAST KANSAS THIS AFTERNOON...AND MAY BE SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT. HOWEVER...ENOUGH SHEAR IS PRESENT IN THE ATMOSPHERE...THAT A TORNADO CANNOT BE RULED OUT. THE AREA OF PRIMARY CONCERN THIS AFTERNOON WILL BE TO THE EAST OF A MARION TO SEDAN LINE. FOR TONIGHT...NORTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH THAT... WHEN COMBINED WITH AREAS OF LIGHT SNOW SPREADING SOUTHEAST ACROSS CENTRAL AND PART OF SOUTH-CENTRAL KANSAS...WILL PRODUCE POTENTIALLY HAZARDOUS TRAVEL. PLEASE REFER TO THE WINTER WEATHER ADVISORY...IN EFFECT FROM 6 PM THIS EVENING UNTIL 6 AM MONDAY...FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE TO THE EAST OF A MARION TO SEDAN LINE THIS AFTERNOON AND EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ES/CH
In the hours before
Special weather statement, Nov 27, 12:01 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1201 PM CST SUN NOV 27 2005 KSZ067-068-083-271830- HARVEY-RENO-SEDGWICK- 1201 PM CST SUN NOV 27 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HARVEY...RENO AND SEDGWICK COUNTIES... AT 1159 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR GODDARD...OR 10 MILES WEST OF DOWNTOWN WICHITA...AND MOVING NORTH AT 35 MPH. HAIL STONES UP TO THE SIZE OF DIMES ARE POSSIBLE...HOWEVER...MOST STONES WILL BE NEAR ONE QUARTER INCH OR PEA SIZED. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. CHANCE
Special weather statement, Nov 27, 12:45 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1245 PM CST SUN NOV 27 2005 KSZ051>053-067>069-083-271915- BUTLER-CHASE-HARVEY-MARION-MCPHERSON-RENO-SEDGWICK- 1245 PM CST SUN NOV 27 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BUTLER...CHASE...HARVEY...MARION...MCPHERSON... RENO AND SEDGWICK COUNTIES... AT 1242 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING SCATTERED THUNDERSTORMS ACROSS SOUTH CENTRAL KANSAS. THE STORMS ARE MOVING NORTH AT 35 MPH. HAIL STONES UP TO THE SIZE OF DIMES ARE POSSIBLE...HOWEVER...MOST STONES WILL BE NEAR ONE QUARTER INCH OR PEA SIZED. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE AT THIS TIME. HOWEVER...A TORNADO WATCH IS IN EFFECT UNTIL 8 PM...SO BE ALERT FOR ANY CHANGES IN THE WEATHER. CHANCE
Special weather statement, Nov 27, 1:05 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 105 PM CST SUN NOV 27 2005 KSZ033-048>049-051>053-068>072-083-093>096-098>100 -280200- ALLEN KS-BUTLER KS-CHASE KS-CHAUTAUQUA KS-COWLEY KS- ELK KS-ELLSWORTH KS-GREENWOOD KS-HARVEY KS-LABETTE KS- LINCOLN KS-MCPHERSON KS-MARION KS-MONTGOMERY KS- NEOSHO KS-SALINE KS-SEDGWICK KS-WILSON KS-WOODSON KS- THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 875 IN EFFECT UNTIL 8 PM CST THIS EVENING FOR THE FOLLOWING AREAS IN KANSAS THIS WATCH INCLUDES 19 COUNTIES IN CENTRAL KANSAS CHASE ELLSWORTH LINCOLN MARION MCPHERSON SALINE IN SOUTH CENTRAL KANSAS BUTLER COWLEY HARVEY SEDGWICK IN SOUTHEAST KANSAS ALLEN CHAUTAUQUA ELK GREENWOOD LABETTE MONTGOMERY NEOSHO WILSON WOODSON THIS INCLUDES THE CITIES OF...ARKANSAS CITY...AUGUSTA...CHANUTE... COFFEYVILLE...COTTONWOOD FALLS...EL DORADO...ELLSWORTH...EUREKA... FREDONIA...HILLSBORO...HOWARD...INDEPENDENCE...IOLA...LINCOLN... MARION...MCPHERSON...NEWTON...PARSONS...SALINA...SEDAN... WICHITA...WINFIELD AND YATES CENTER.
Special weather statement, Nov 27, 1:12 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 112 PM CST SUN NOV 27 2005 KSZ093-094-098-271945- CHAUTAUQUA-COWLEY-ELK- 112 PM CST SUN NOV 27 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHAUTAUQUA...COWLEY AND ELK COUNTIES... AT 107 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING THUNDERSTORMS ALONG A LINE EXTENDING FROM GRENOLA TO 12 MILES NORTHEAST OF SHIDLER...AND MOVING NORTHEAST AT 35 MPH. HAIL STONES UP TO THE SIZE OF DIMES ARE POSSIBLE...HOWEVER...MOST STONES WILL BE NEAR ONE QUARTER INCH OR PEA SIZED. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. CHANCE
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 27, 4:26 AM CST | Winter Weather Advisory | ICT | Barton, Chase, Ellsworth, Harvey, Kingman, Lincoln and 7 more | 42 hr |
| Nov 27, 1:48 PM CST | Tornado Warning | ICT | Marion | 20 min |
| Nov 27, 1:59 PM CST | Severe Thunderstorm Warning | ICT | Elk | 32 min |
| Nov 27, 2:15 PM CST | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery | 12 min |
| Nov 27, 2:29 PM CST | Severe Thunderstorm Warning | ICT | Montgomery | 61 min |
| Nov 27, 2:37 PM CST | Tornado Warning | ICT | Montgomery | 22 min |
| Nov 27, 2:41 PM CST | Severe Thunderstorm Warning | ICT | Greenwood, Woodson | 28 min |
| Nov 27, 2:55 PM CST | Tornado Warning | ICT | Neosho, Wilson | 20 min |
| Nov 27, 3:16 PM CST | Severe Thunderstorm Warning | ICT | Montgomery, Neosho, Wilson | 24 min |
| Nov 27, 3:29 PM CST | Severe Thunderstorm Warning | ICT | Labette, Neosho | 61 min |
| Nov 27, 3:35 PM CST | Severe Thunderstorm Warning | ICT | Allen, Woodson | 21 min |
| Nov 27, 3:40 PM CST | Tornado Warning | ICT | Labette, Neosho | 50 min |
| Nov 27, 4:01 PM CST | Severe Thunderstorm Warning | ICT | Allen, Neosho | 44 min |
| Nov 27, 4:07 PM CST | Tornado Warning | ICT | Allen, Neosho | 21 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.